Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Corpus Christi, TX

May 16, 2020Nueces County, Texas

NWS Corpus Christi, TX issued this flash flood warning at May 16, 2020, 2:20 AM CDT for Nueces County, Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2020, 2:20 AM CDT (07:20 UTC)
Expired
May 16, 2020, 4:30 AM CDT
In force
2 hr
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

County Nueces County, TX

The radar

The Corpus Christi radar (KCRP), 4 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 3:00 AM CDTFLASH FLOOD8 Wnw Corpus Christi, TXSOCIAL MEDIA REPORT OF FLOODING AT STAPLES ST AND TEXAS AVE.
May 16, 3:12 AM CDTFLASH FLOOD8 Sw Portland, TXLEOPARD ST AND CROSSTOWN INTERSECTION HAVE BEEN CLOSED OFF DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 7.3 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3374 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

961 
WGUS54 KCRP 160720
FFWCRP
TXC355-160930-
/O.NEW.KCRP.FF.W.0001.200516T0720Z-200516T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Corpus Christi TX
220 AM CDT Sat May 16 2020

The National Weather Service in Corpus Christi has issued a

* Flash Flood Warning for...
  Central Nueces County in south central Texas...

* Until 430 AM CDT.

* At 220 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Corpus Christi, Robstown, Corpus Christi International Airport, 
  Clarkwood, Annaville, Corpus Christi Del Mar West Campus, Naval 
  Air Station Cabaniss Field, Calallen, Corpus Christi Del Mar East 
  Campus, Cole Park, Downtown Corpus Christi, Driscoll Childrens 
  Hospital, Corpus Christi Country Club, Petronila, Tuloso and North 
  San Pedro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2764 9742 2766 9773 2789 9772 2787 9764
      2787 9763 2787 9760 2786 9759 2786 9756
      2785 9754 2784 9745 2782 9740 2773 9734

FLASH FLOOD...RADAR INDICATED

$$

PH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at May 16, 1:03 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 16, 1:03 AM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
103 AM CDT Sat May 16 2020

.DISCUSSION...

Updated for the 06Z Aviation Discussion.

&&

.AVIATION...

A squall line is making its way through the region early this
morning with strong to severe thunderstorms likely across area
terminals. The complex of storms currently extends from a Bruni to
Freer to Beeville line. Frequent cloud to ground lightning,
strong damaging winds and large hail remain the primary hazards
with this activity. This line is moving rather quickly across
South Texas and is expected to reach ALI/CRP/VCT terminals in the
next few hours before exiting the region into the waters around
12Z. Conditions should improve significantly behind the storm
complex putting an end to the wind and hail threat, but showers
and thunderstorms may linger through possibly mid morning. Mostly
MVFR conditions are expected to through the morning hours across
all sites, however, periods of IFR conditions are likely with the
thunderstorms. VFR conditions should gradually return late this
morning into the early afternoon hours. MVFR conditions may
redevelop across the eastern sites late this evening.

&&

.PREV DISCUSSION... /Issued 937 PM CDT Fri May 15 2020/

DISCUSSION...

A Severe Thunderstorm Watch has been issued for South Texas until
4 AM CDT Saturday. The atmosphere is unstable and conducive for
severe thunderstorms to develop tonight through early Sat morning.
The storms are expected to move in an easterly as an upper level
low tracks northeast across the region. Damaging wind and large
hail are the primary threats, although a tornado can not be ruled
out. Updates have been issued.

PREV DISCUSSION... /Issued 703 PM CDT Fri May 15 2020/

DISCUSSION...

Updated for 00Z aviation discussion.

Expect convection to develop and push across the area through the
late evening and overnight hours. Much of the guidance pushes
things rather quickly across the area to the coast by around 12Z
Saturday with some convection lingering along the coast
thereafter. Gusty winds are likely with showers and thunderstorms.
Confidence is lower in what happens during the day tomorrow with
some chance for convection to continue along the coast, but a
majority of guidance will push it through as the upper level
system supporting it moves off to the northeast. VFR conditions
this evening will become MVFR to potentially IFR in thunderstorms
through the night, improving to VFR west during the day Saturday,
but MVFR east.

AVIATION...

PREV DISCUSSION... /Issued 309 PM CDT Fri May 15 2020/

SHORT TERM (Tonight through Saturday night)...

Onshore flow continues to stream moisture into the area this
afternoon. An upper level jet streak over the Brush Country by this
afternoon will provide an area of lift that could result in some
isolated showers and thunderstorms. By this evening, showers and
thunderstorms will become more widespread as a shortwave trough that
is transitioning to a low over west Texas interacts with a dryline
to produce a line of showers and thunderstorms that will push across
the area. Model timing has been inconsistent, but have generally
come into agreement that storms should enter the western portions of
the CWA around 02Z. PWATs of 1.7 to near 2 inches and CAPE values
3000-4000 J/kg will lead to some strong to severe thunderstorms
tonight through tomorrow morning. SPC has an Enhanced risk just
clipping our northwest counties, a Slight risk over the Brush
Country and most of the Coastal Bend, and a Marginal Risk along our
immediate coast. With the dryline activity, we expect cold pools to
form, leading to strong wind gusts. With the high atmospheric
moisture, we can also expect heavy rainfall. WPC has put the Brush
Country in a Slight risk for Excessive Rainfall. Localized flooding
will be possible in any storm.

Severe weather should taper off by morning, with general thunder and
showers continuing, though flash flooding risks will continue
through Saturday afternoon. Another round of showers and
thunderstorms could form Saturday afternoon. Models again differ on
timing and location. Some models, like the TTU-WRF, initiate an
east/west oriented axis of showers and thunderstorms near the
EWX/CRP border, while others (the HRRR, for example) initiate the
storms further south. Flash flood risks on Saturday will be
determined by the development of this second band of showers.

Rain chances will begin to diminish Saturday afternoon and evening
as the associated low pressure moves east into the ArkLaTex area,
with most of the rain moving over the offshore waters.

A HIGH risk for rip currents will continue through Saturday night.

LONG TERM (Sunday through Friday)...

Primary change in the extended was the removal of rain chances for
Monday and Tuesday due to drier model trends and consensus from
neighboring offices. Otherwise, the overall pattern change remains
on track as an upper low departs East TX on Sunday ahead of a stout
upper ridge building throughout the Great Plains Monday and Tuesday.
However, a lingering upper trough behind the low (and perhaps a weak
cold front/light NE wind shift) should serve as another impetus for
additional storms on Sunday before PWATs dry out to 3/4" or less
early next week. By late week, models agree in shifting the ridge
axis northeast of the region which could open up an unsettled
westerly flow regime. How much this transition supports measurable
rain is too uncertain at this time, particularly given PWAT deficits
from earlier in the week, so PoPs were kept silent for now. Temps
meanwhile should hold within a couple degrees of normal most days
throughout the region.

MARINE...

Strengthening onshore flow will continue to cause some building seas
this evening. Seas could reach to 5 to 7 feet by Saturday morning. A
Small Craft Advisory is possible, though have elected to wait on
issuing due to timing issues. Widespread showers and thunderstorms
are expected late tonight and through Saturday, before decreasing
Saturday night. Mariners should use caution if operating in
thunderstorms. Gusty winds, dangerous lightning, and quickly
changing sea states could cause hazardous conditions through
Saturday. Generally weak onshore to occasionally northeast flow
will persist through the middle of next week. Isolated to
scattered showers and storms remain possible on Sunday before high
pressure builds aloft early next week ahead of drier conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    73  88  71  89  69  /  20  20  10  10  10
Victoria          71  86  70  86  66  /  30  30  10  10  10
Laredo            75  94  73  93  71  /  10  10  10  10   0
Alice             71  91  70  91  68  /  20  20  10  10   0
Rockport          75  86  73  86  72  /  30  30  10  10  10
Cotulla           71  93  71  92  69  /  10  10  10  10  10
Kingsville        72  90  71  91  68  /  20  20  10  10  10
Navy Corpus       75  84  74  85  73  /  30  30  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 4 AM CDT early this morning For the
     following zones: Aransas Islands...Calhoun Islands...
     Kleberg Islands...Nueces Islands.

GM...None.

&&

ANM/88...AVIATION
Hazardous weather outlook, May 15, 9:43 PM CDT, 4 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Corpus Christi TX
943 PM CDT Fri May 15 2020

TXZ229>234-239>247-342>347-442-443-447-170245-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
943 PM CDT Fri May 15 2020

This hazardous weather outlook is for South Texas.

.DAY ONE...Tonight

A Severe Thunderstorm Watch has been issued for South Texas until
4 AM CDT.

Scattered to numerous thunderstorms will move across South Texas
tonight. Large hail and damaging wind will be the primary threat,
however a tornado can not be ruled out.

A Slight Risk for excessive rainfall is in place for
northern portions of south Texas tonight.

There is a high risk of rip currents for Gulf-facing beaches
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a High Risk for rip currents Saturday.

Scattered to numerous thunderstorms are expected Saturday over South
Texas.

Heavy rainfall may occur South Texas tonight and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of severe
weather and flooding while following local, state, and CDC
guidelines. Use hashtags #ccspotter and #txwx

GMZ230-235-250-255-270-275-170245-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
943 PM CDT Fri May 15 2020

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Tonight

 Severe Thunderstorm Watch has been issued for the bays and
nearshore waters until 4 AM CDT.

Scattered to numerous thunderstorms will move across the region
tonight. Large hail and damaging wind will be the primary threat,
however a tornado or waterspout can not be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous thunderstorms are expected Saturday, with
scattered thunderstorms Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of severe
weather while following local, state, and CDC guidelines. Use
hashtags #ccspotter and #txwx

TE

In the hours before

Local storm report, May 15, 10:58 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1058 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND GST     2 NE COTULLA            28.45N 99.22W
05/15/2020  M70 MPH          LA SALLE           TX   ASOS

&&

EMF
Special weather statement, May 15, 11:06 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1106 PM CDT Fri May 15 2020

TXZ239-160430-
Webb-
1106 PM CDT Fri May 15 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WEBB
COUNTY...

At 1105 PM CDT, strong thunderstorms were clustered 12 miles south of
Chupadera Ranch Airport, or 36 miles south of Carrizo Springs, moving
east at 45 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Laredo, Las Tiendas, Botines, Unitec Industrial Park, La Esperanza
Ranch Airport, Doctors Hospital Of Laredo, Ranchos Penitas West,
Orvil and Columbia Bridge.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2820 9990 2820 9955 2811 9942 2766 9940
      2757 9951 2761 9955 2760 9958 2764 9960
      2763 9964 2763 9966 2765 9966 2766 9970
      2782 9988 2788 9991 2791 9990 2794 9994
      2798 9993 2800 9999 2807 10002 2811 10007
TIME...MOT...LOC 0405Z 288DEG 40KT 2802 10002

JCP
Special weather statement, May 15, 11:25 PM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1125 PM CDT Fri May 15 2020

TXZ229-239-160515-
Webb-La Salle-
1125 PM CDT Fri May 15 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEBB AND SOUTHWESTERN
LA SALLE COUNTIES...

At 1124 PM CDT, strong thunderstorms were clustered in western
Webb County, west of I-35, moving northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storms.

Locations impacted include...
Laredo, Encinal, Rio Bravo, El Cenizo, Las Tiendas, Laredo
International Airport, Botines, Unitec Industrial Park, La Esperanza
Ranch Airport, Ranchos Penitas West, Chupadera Ranch Airport,
Columbia Bridge, United South High School, Texas A&M International
University, Ranchitos Las Lomas, St Augustine High School South
Laredo, Doctors Hospital Of Laredo, Laredo Country Club, Laredo
Community College and Orvil.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2820 9940 2827 9939 2829 9907 2748 9902
      2730 9953 2748 9948 2750 9953 2757 9951
      2761 9955 2760 9958 2764 9960 2763 9964
      2766 9967 2766 9971 2778 9982 2780 9988
      2798 9993 2800 9999 2815 10009 2820 10021
TIME...MOT...LOC 0424Z 233DEG 11KT 2774 9995

JCP
Local storm report, May 16, 1:24 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
124 AM CDT SAT MAY 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     1 NE BEEVILLE           28.42N 97.74W
05/16/2020                   BEE                TX   PUBLIC

            REPORT FROM MPING: SHINGLES BLOWN OFF.

&&

EMF
Local storm report, May 16, 1:56 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
156 AM CDT SAT MAY 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND DMG     6 SE ORANGE GROVE       27.90N 97.87W
05/16/2020                   NUECES             TX   PUBLIC

            REPORT FROM MPING: SHINGLES BLOWN OFF.

&&

EMF
Special weather statement, May 16, 2:13 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
213 AM CDT Sat May 16 2020

TXZ234-347-160745-
Coastal Calhoun-Victoria-
213 AM CDT Sat May 16 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CALHOUN
AND NORTHEASTERN VICTORIA COUNTIES...

At 212 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Wood Hi to 7 miles west
of Aransas National Wildlife Refuge. Movement was east at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Point Comfort, Inez, Salem, Schicke Point and Port Alto.

LAT...LON 2858 9646 2857 9649 2861 9643 2867 9646
      2861 9648 2866 9652 2864 9658 2897 9694
      2904 9687 2885 9670 2872 9666 2871 9659
      2872 9641 2871 9641 2868 9642 2864 9632
TIME...MOT...LOC 0712Z 264DEG 30KT 2876 9674 2831 9692

JCP

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:58 PM CDTSevere Thunderstorm WarningCRPLa Salle47 min
May 15, 10:41 PM CDTSevere Thunderstorm WarningCRPLa Salle49 min
May 15, 11:06 PM CDTSpecial Weather StatementCRPWebb24 min
May 15, 11:12 PM CDTSevere Thunderstorm WarningCRPLa Salle, Live Oak, McMullen48 min
May 15, 11:25 PM CDTSpecial Weather StatementCRPWebb50 min
May 15, 11:31 PM CDTSevere Thunderstorm WarningCRPLa Salle, Webb44 min
May 15, 11:45 PM CDTSevere Thunderstorm WarningCRPWebb45 min
May 15, 11:57 PM CDTSevere Thunderstorm WarningCRPBee, La Salle, Live Oak, McMullen48 min
May 16, 12:21 AM CDTSevere Thunderstorm WarningCRPDuval, La Salle, McMullen, Webb39 min
May 16, 12:25 AM CDTSevere Thunderstorm WarningCRPDuval, Webb50 min
May 16, 12:32 AM CDTSevere Thunderstorm WarningCRPBee, Goliad, Live Oak, McMullen, Refugio, San Patricio43 min
May 16, 12:54 AM CDTSevere Thunderstorm WarningCRPBee, Duval, Jim Wells, Kleberg, Live Oak, McMullen and 3 more66 min
May 16, 1:09 AM CDTSevere Thunderstorm WarningCRPAransas, Bee, Calhoun, Goliad, Live Oak, Refugio and 1 more66 min
May 16, 1:37 AM CDTSevere Thunderstorm WarningCRPAransas, Bee, Calhoun, Kleberg, Nueces, Refugio and 1 more53 min
May 16, 1:38 AM CDTSevere Thunderstorm WarningCRPWebb52 min
May 16, 1:46 AM CDTSpecial Marine WarningCRP119 min
May 16, 2:13 AM CDTSpecial Weather StatementCRPJackson32 min
May 16, 2:23 AM CDTSpecial Weather StatementCRPCalhoun, Refugio, Victoria37 min
May 16, 2:26 AM CDTSpecial Marine WarningCRP64 min
May 16, 2:27 AM CDTSpecial Weather StatementCRPDuval, Jim Wells48 min
May 16, 2:34 AM CDTSpecial Weather StatementCRPAransas, Nueces41 min
May 16, 2:44 AM CDTSpecial Weather StatementCRPCalhoun46 min
May 16, 3:15 AM CDTSpecial Weather StatementCRPJim Wells, Kleberg, Nueces45 min
May 16, 3:26 AM CDTSpecial Marine WarningCRP49 min
May 16, 3:42 AM CDTSpecial Marine WarningCRP33 min
May 16, 3:58 AM CDTSpecial Weather StatementCRPKleberg, Nueces32 min
May 16, 4:16 AM CDTSpecial Marine WarningCRP59 min
May 16, 5:10 AM CDTSpecial Marine WarningCRP50 min
May 16, 5:54 AM CDTSpecial Marine WarningCRP51 min
May 16, 6:37 AM CDTSpecial Marine WarningCRP53 min
May 16, 7:26 AM CDTSpecial Marine WarningCRP64 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.